Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 39, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 1, 2019, 4:57 PM EDT for Orange County, Washington County, Indiana. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2019, 4:57 PM EDT (20:57 UTC)
- Expired
- May 1, 2019, 5:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Orange County, IN, Washington County, IN
The radar
The Louisville radar (KLVX), 86 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 5:03 PM EDT | TSTM WND DMG | Campbellsburg, IN | ROOF DAMAGE TO A RESIDENCE NEAR THE INTERSECTION OF N MARSHALL RD AND HWY 60. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
024
WUUS53 KLMK 012057
SVRLMK
INC117-175-012145-
/O.NEW.KLMK.SV.W.0039.190501T2057Z-190501T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
457 PM EDT WED MAY 1 2019
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Northeastern Orange County in south central Indiana...
Northern Washington County in south central Indiana...
* Until 545 PM EDT.
* At 456 PM EDT, a severe thunderstorm was located 7 miles northeast
of Paoli, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Orleans, Stampers Creek, Campbellsburg, Saltillo, Bromer, Kossuth,
Leipsic, Woodlawn Grove, Smedley and Claysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3876 8603 3877 8602 3876 8601 3877 8598
3875 8598 3876 8596 3876 8594 3872 8589
3852 8640 3863 8651 3869 8641 3869 8631
3873 8631 3874 8629 3876 8628 3878 8620
3878 8619 3876 8614 3877 8610 3878 8609
TIME...MOT...LOC 2056Z 236DEG 37KT 3862 8635
HAIL...1.25IN
WIND...60MPH
$$
DM2 follow-up statements
966
WWUS53 KLMK 012108
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
508 PM EDT WED MAY 1 2019
INC117-012118-
/O.CAN.KLMK.SV.W.0039.000000T0000Z-190501T2145Z/
Orange IN-
508 PM EDT WED MAY 1 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ORANGE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3876 8603 3877 8602 3876 8601 3877 8598
3875 8598 3876 8596 3875 8595 3876 8594
3872 8589 3856 8631 3873 8631 3874 8629
3876 8628 3878 8620 3876 8614 3877 8610
3878 8609
TIME...MOT...LOC 2108Z 236DEG 37KT 3869 8622
$$
INC175-012145-
/O.CON.KLMK.SV.W.0039.000000T0000Z-190501T2145Z/
Washington IN-
508 PM EDT WED MAY 1 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHERN WASHINGTON COUNTY...
At 508 PM EDT, a severe thunderstorm was located 8 miles northwest of
Salem, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Campbellsburg, Saltillo, Kossuth, Mckinley, Smedley, Rush Creek
Valley, Claysville, Hitchcock, Plattsburg and Prowsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3876 8603 3877 8602 3876 8601 3877 8598
3875 8598 3876 8596 3875 8595 3876 8594
3872 8589 3856 8631 3873 8631 3874 8629
3876 8628 3878 8620 3876 8614 3877 8610
3878 8609
TIME...MOT...LOC 2108Z 236DEG 37KT 3869 8622
HAIL...0.88IN
WIND...60MPH
$$
DM906
WWUS53 KLMK 012130
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
530 PM EDT WED MAY 1 2019
INC175-012140-
/O.CAN.KLMK.SV.W.0039.000000T0000Z-190501T2145Z/
Washington IN-
530 PM EDT WED MAY 1 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WASHINGTON COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3876 8603 3877 8602 3876 8601 3877 8598
3875 8598 3876 8596 3875 8595 3876 8594
3872 8589 3856 8631 3873 8631 3874 8629
3876 8628 3878 8620 3876 8614 3877 8610
3878 8609
TIME...MOT...LOC 2128Z 236DEG 37KT 3882 8598
$$
DMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:03 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 1, 3:03 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Louisville KY 303 PM EDT Wed May 1 2019 .Short Term...(This evening through Thursday) Issued at 253 PM EDT Wed May 1 2019 At the time of this writing convection has just started to pop along an instability axis from western Kentucky to central Indiana. Storms will continue to fire and move northeastward into early this evening with negative LI, SBCAPE in the 1000-1500 J/kg range, and soundings showing a weakening cap. This convection is expected to diminish in intensity as the sun sets and convective inhibition increases, though scattered showers and a few thunderstorms can't be ruled out overnight with sufficient moisture and elevated instability in place. As we continue to sit in the warm sector of a large and complex storm system to our west, and with plenty of clouds overhead plus a light southerly breeze, it will be another warm night with lows in the middle and upper 60s. The quasi-stationary boundary that has been to our west recently will finally push east and approach our area towards evening tomorrow. Narrowing down the best time for showers and storms is not entirely obvious, with a moist and unstable atmosphere in place all day. We may see some showers/storms in the morning as overnight convection to our west moves in and diminishes. Thunderstorm redevelopment will then be possible in the afternoon, but the degree of instability attained will depend somewhat on the presence or absence of morning rain, and how pervasive the clouds are through the day. It does look like a 5H speed max will come up from the southwest Thursday afternoon beneath the entrance region of a 110kt upper jet over the Great Lakes, helping to spark storms. WBZ heights suggest the possibility of hail in the strongest updrafts, though the atmosphere looks quite moist which would encourage melting of hailstones. DCAPE is progged to be fairly weak and the sub-cloud layer isn't especially dry, but some gusty winds will still be possible in the afternoon as stronger winds aloft move in. Thursday will be another warm day but with increased clouds and showers, and weaker surface winds, probably not quite as warm as what we've seen the past couple of days. Will go with highs around 80. && .Long Term...(Thursday night through Wednesday) Issued at 255 PM EDT Wed May 1 2019 ...Unsettled, but difficult forecast Thursday night-Saturday... ...Drying out Sunday and Monday... ...More storm chances by mid next week... The models have not been particularly consistent over the last few days concerning the forecast for Fri and Sat in our area, but as late week draws closer in time, models seem to now be converging on a more consistent consensus with less variability. Nevertheless, convective evolution and mesoscale boundaries over the next couple days will affect actual weather conditions/timing, and models often have a difficult time discerning these smaller-scale features. With that said, below is a look at overall expectations. Thursday night and Friday... Models agree that a shortwave will be riding NE toward the lower OH Valley Thu night into Fri, accompanied by a weak surface low reflection, and within a weak upper jet right entrance region. This would support scattered to numerous showers and storms across our area Thu night and Fri morning, with some heavy rainfall possible. However, this is predicated somewhat on the influence of convection well to our W and SW tonight and Thu, and how this affects the flow pattern aloft and low-level mesoscale boundaries and moisture transport by Thu evening near our area. For now, our blends shows high probabilities late Thu night and Fri morning. During Fri afternoon, precip should abate and/or end for awhile, but remain mostly cloudy. Highs are expected to range through the 70s, perhaps around 80 downstate. Friday night and Saturday... After a brief lull in precip Fri evening, models again in general agreement bringing a second, more substantial, shortwave NE into the lower OH Valley on Sat. This system is accompanied by a reflection at the surface and 850 mb. Good moisture transport and isentropic lift could result in widespread rainfall and embedded thunderstorms overnight Fri night and through at least early Sat afternoon. If conditions verify as models suggest, then some heavy rainfall could occur given good forcing for lift. Model track record has not been that great over the last several days and convective influence again may be in play, but it is hard to discount the rainfall potential now with what looks like an organized system. It is a matter of exactly where and how much rain falls. Typically in this situation, the most widespread rain falls out along/downwind/just north of the path of the low, which would mean southern IN and/or north-central KY depending on the low track late Fri night and Sat morning. Then boundaries and differential heating could lead to better convective development Sat afternoon farther south, say over south-central KY and/or TN. For now, precip amounts of 0.5 to 1 inch look likely with local amounts over 1 inch quite possible, depending on where deeper convection forms and propagates. Depending on speed of the system, precip could end or at least diminish by late Sat afternoon/early evening, but cloud cover would persist. High temps Sat afternoon will be held down by the clouds and rain, how much so is still debatable - our blend currently shows highs in the mid 60s in southern IN to around 709 in Louisville and Lexington, and 70-75 downstate. Sunday through Wednesday... Following passage of the Sat system, the flow aloft becomes more zonal and high pressure builds in. This will mean dry days Sun and Mon, with seasonal high temps Sun, warming well up into the 70s to around 80 on Mon. Finally, the flow aloft could become SW again by mid next week which would mean a return to an unsettled weather pattern and more thunderstorm chances Wed and/or Thu. && .Aviation...(18Z TAF Issuance) Updated at 133 PM EDT Wed May 1 2019 Gusty afternoon winds are most likely reaching their apex at the time of this writing, and should decrease slightly later this afternoon with a more significant decrease as the sun sets. Scattered storms are expected to develop this afternoon in an axis of instability across southern Indiana and north central Kentucky, with HNB and SDF standing the best chance of seeing TSRA. Storms will diminish in intensity and coverage after dark this evening, though widely scattered showers and a storm or two will still be possible through the night. At this time coverage looks sparse enough to keep mention out of the TAFs, but future updates may warrant inclusion depending on how things develop upstream this evening. Tomorrow we may see scattered showers and a few storms in the morning as overnight activity to our west moves in and weakens. Redevelopment will then be possible in the afternoon as an upper level impulse moves in and we attain some destabilization...though the amount of that destabilization will partially depend on how much cloud and rain we get in the morning. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...13 Long Term....TWF Aviation.....13
Hazardous weather outlook, May 1, 3:51 PM EDT, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 351 PM EDT Wed May 1 2019 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-022000- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 351 PM EDT Wed May 1 2019 /251 PM CDT Wed May 1 2019/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered thunderstorms are expected through early this evening from western parts of central Kentucky into southern Indiana. A few of the storms may become strong or severe, with marginally severe hail or gusty winds. The storms will diminish in intensity after the sun sets. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered to numerous thunderstorms are expected Thursday through Friday morning, then again Friday night and Saturday. Besides lightning, the main hazards will be gusty surface winds and heavy rainfall, with possible hail in stronger cells. The most likely times for strong storms appears to be Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any strong winds and hail the next couple of days. 13/TWF
In the hours before
Special weather statement, May 1, 11:23 AM EDT, 5 hours 34 minutes before
Special Weather Statement National Weather Service Louisville KY 1123 AM EDT Wed May 1 2019 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 011800- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin- Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson- Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue- Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor- Casey-Lincoln- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, and Stanford 1123 AM EDT Wed May 1 2019 /1023 AM CDT Wed May 1 2019/ ...Gusty Winds... Winds will come in from the south and southwest gusting into the 30 to 40 mph range through mid-afternoon. High profile vehicles may feel the effects of these winds, especially on east-west roads. Small, weak branches may break and unsecured light outdoor objects may be picked up or blown by the stronger gusts. 13
Special weather statement, May 1, 3:49 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
349 PM EDT WED MAY 1 2019
INZ083-012015-
Dubois-
349 PM EDT WED MAY 1 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DUBOIS COUNTY...
At 348 PM EDT, a strong thunderstorm was located near Dale, moving
northeast at 50 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jasper, Huntingburg, Holland, Dubois, Celestine, Saint Marks,
Bretzville, Dubois Crossroads, Kellerville and Duff.
LAT...LON 3832 8707 3850 8683 3837 8668 3820 8701
3820 8707
TIME...MOT...LOC 1948Z 230DEG 42KT 3824 8705
DMSpecial weather statement, May 1, 4:14 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Louisville KY
414 PM EDT WED MAY 1 2019
INZ076-083-012045-
Orange-Dubois-
414 PM EDT WED MAY 1 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DUBOIS AND
SOUTHWESTERN ORANGE COUNTIES...
At 413 PM EDT, a strong thunderstorm was located 7 miles east of
Jasper, moving northeast at 40 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.
Locations impacted include...
Jasper, French Lick, West Baden Springs, Dubois, Hillham, Celestine,
Norton, Ellsworth, Greenbrier and Cuzco.
LAT...LON 3853 8670 3853 8668 3854 8668 3858 8663
3846 8648 3839 8664 3840 8668 3838 8668
3830 8686 3837 8692
TIME...MOT...LOC 2013Z 231DEG 37KT 3837 8680
DMSpecial weather statement, May 1, 4:40 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
440 PM EDT WED MAY 1 2019
INZ083-089-012115-
Perry-Dubois-
440 PM EDT WED MAY 1 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUBOIS AND
NORTHWESTERN PERRY COUNTIES...
At 439 PM EDT/339 PM CDT/, a strong thunderstorm was located near
Holiday World, moving northeast at 45 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.
Locations impacted include...
Ferdinand, Birdseye, Saint Marks, Sassafras, Bristow, Celina, Mentor,
Saint Croix, Adyeville and Huntingburg Airport.
LAT...LON 3840 8670 3839 8668 3826 8668 3827 8657
3821 8657 3821 8655 3811 8678 3812 8681
3813 8680 3815 8681 3816 8680 3818 8680
3818 8679 3821 8679 3821 8702
TIME...MOT...LOC 2039Z 233DEG 37KT 3817 8688
DMSpecial weather statement, May 1, 4:41 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
441 PM EDT WED MAY 1 2019
INZ076-077-012130-
Orange-Washington-
441 PM EDT WED MAY 1 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE AND NORTHWESTERN
WASHINGTON COUNTIES...
At 441 PM EDT, a strong thunderstorm was located near Paoli, moving
northeast at 45 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.
Locations impacted include...
Paoli, Orleans, French Lick, Stampers Creek, Orangeville,
Campbellsburg, West Baden Springs, Livonia, Saltillo and Smedley.
LAT...LON 3877 8617 3876 8612 3866 8603 3845 8652
3857 8666 3869 8650 3869 8631 3873 8631
3874 8629 3877 8628 3877 8626 3876 8625
3878 8623 3877 8622 3878 8621 3877 8621
3878 8618
TIME...MOT...LOC 2041Z 233DEG 37KT 3854 8654
DMThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 3:49 PM EDT | Special Weather Statement | LMK | Dubois | 26 min |
| May 1, 4:14 PM EDT | Special Weather Statement | LMK | Dubois | 31 min |
| May 1, 4:40 PM EDT | Special Weather Statement | LMK | Dubois | 35 min |
| May 1, 4:41 PM EDT | Special Weather Statement | LMK | Orange | 49 min |
| May 1, 7:13 PM EDT | Severe Thunderstorm Warning | LMK | Harrison | 47 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.